The axiom “do no harm” is the guiding principle for all doctors. The same principle should apply to choosing dietary supplements in cancer to make sure that no adverse effects result. About 90% of cancer patients use complementary and alternative therapies on top of traditional chemo or radiotherapy. Another 10% resort to natural medicine without traditional chemo. Self-treatment in cancer is unwise and dangerous to your health and survival. And you should stay informed about the impact that mixing supplements and drugs can have on you.
One study found that potentially harmful interactions between dietary supplements and drugs occurred in 12% of cancer patients. For only about one-third of patients in this study, their doctors knew what they were taking.
Warfarin is the most commonly prescribed blood-thinner in North America. According to the Natural Medicines Comprehensive Database, the following dietary supplements may increase the risk of bleeding, especially when blood thinners (e.g. warfarin, coumarin, aspirin) are used at the same time:
— May act in ways like warfarin: red clover, quassia, Northern prickly ash, horse chestnut, German chamomile, fenugreek, dong quai, asafetida, angelica root and sweet clover.
— May disrupt platelets: turmeric, Siberian ginseng, ginger, feverfew, evening primrose oil, dong quai, danshen, boldo, Asian or Korean ginseng, arnica flower.
— May act in ways like aspirin: black cohosh, willow bark, wintergreen
— Miscellaneous: garlic, ginkgo, saw palmetto.
St. John’s wort is what cancer patients should be most aware of. At a daily dose of 900 milligrams, the herb could reduce the amount of circulating chemotherapeutic drug by 30%. Other non-cancer drugs with which St. John’s wort is known to interact include warfarin, cyclosporine, oral contraceptives, theophylline, digoxin, AIDS drugs, anticonvulsants, SSRIs, and triptans. Whether or not you have cancer, it is wise to check with your doctor or pharmacist before you start taking St. John’s wort.
And a quick note on the liver. Certain chemotherapy therapies are already toxic to your liver. Therefore, it is unwise to add insult to injury with dietary supplements known to have actual or potentially harmful effect on the liver. These include chaparral (“Larrea tridentate”), comfrey (“Symphytum officinale”), and kava (“Piper methysticum”). Black cohosh, once thought to be dangerous. has now been cleared by the National Institutes of Health.